Panel offers guidelines on skin reactions to new class of cancer drugs
May 23, 2007 - 3:59:37 AM
DURHAM, N.C., May 22 -- Skin reactions to a powerful new class of anti-cancer drugs are frequent, but manageable through a simple and rational treatment approach usually without the need to reduce the dose or interrupt treatment with potentially life-prolonging chemotherapy, according to an article in the May issue of The Oncologist.
The special article presents the first recommendations on skin reactions to the new drugs, called Epidermal Growth Factor Receptor Inhibitors (EGFRIs). The guidelines were developed at an international multidisciplinary meeting, including medical oncologists, dermatologists, nurses, and pharmacists. One important goal is to ensure that healthcare professionals and patients see EGFRI-associated dermatologic toxicity as manageable, thereby optimizing clinical benefit from continued and uninterrupted use of EGFRIs when possible, according to lead author Dr. Thomas J. Lynch, Jr., of Massachusetts General Hospital, Boston.
Treatment with EGFRIs has been shown to improve survival in patients with several types of cancer, including lung, pancreatic, and colorectal cancers. The drugs including erlotinib (Tarceva), cetuximab (Erbitux), and panitumumab (Vectibix) work by interfering with cell-signaling abnormalities that contribute to cancer development and growth.
Unfortunately, the EGFRIs carry a substantial risk of skin reactions more than half of treated patients have some type of skin toxicity, most commonly an acne-like rash. The reactions most likely occur because the receptor blocked by the drugs also performs key functions in normal skin. There is even evidence that the rash may be a sign that EGFRI anti-cancer treatment is working in some studies, patients with more severe skin reactions had better survival. The skin reactions are rarely so severe that the dosage is reduced or treatment stopped. Until recently, there was no strong scientific data to guide the treatment of skin reactions to EGFRIs.
To address this issue, the authors propose a simple system for classification and treatment of skin reactions. To start, all patients receiving EGFRIs are advised to use a moisturizer and protect against exposure to sunlight the rash may be more severe in sun-exposed areas.
If skin reactions occur, a structured approach is recommended to keep the rash under control and avoid cancer treatment interruptions. Reactions are classified as mild, moderate, or severe, based on the area of the rash, itching or other symptoms that interfere with the patient's activities, and the risk of infection. Treatment is targeted to severity: mild steroids and/or antibiotics for mild reactions, stronger medications for moderate reactions. If the rash becomes severe, the guidelines call for reduction in the EGFRI dose, along with other medications. Treatment should be interrupted only if the reaction still hasn't cleared within two to four weeks. Once the rash has decreased, treatment with EGFRIs can be restarted if the skin reaction returns, it will likely be manageable.
The authors underscore the need for further studies to validate their recommendations. Until then, the expert guidelines will play an important role in helping patients and cancer care professionals to understand why EGFRI-related skin reactions occur and the logic behind their management. [I]t is important to emphasize that, in the majority of cases, there is no clinical need to withdraw EGFRI treatment, Dr. Lynch and coauthors conclude. Even in worst-case scenarios, suspension of EGFRI treatment often needs only to be temporary, simply allowing for diminution of the rash.
I believe the consensus guidelines will have a significant impact on the way EGFRI-associated rash is managed, said Dr. Mario Lacouture, Assistant Professor of Dermatology at Northwestern University Feinberg School of Medicine and founding director of the SERIES (Skin and Eye Reactions to Inhibitors of EGFR and kinases) Clinic, Chicago, which focuses on early diagnosis and treatment of reactions to EGFRIs and related drugs. Currently, many patients with skin reactions to EGFRIs receive no treatment until they have a severe rash, when their dosage has to be decreased. The new classification and treatment guidelines will encourage earlier intervention, hopefully avoiding the need for dose reductions. This should help to improve the anticancer effects of the EGFRIs, while at the same time improving quality of life for patients.
All rights reserved by RxPG Medical Solutions Private Limited ( www.rxpgnews.com )